Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
163 Doctors are Online

Alcoholic. Have had abdominal discomfort. Could it be related to liver problem?

User rating for this question
Very Good
Answered by

Gastroenterologist, Surgical
Practicing since : 1984
Answered : 913 Questions
I'm a 38 year old male. Over a year ago, I had some abdominal discomfort. I went to my PCP, and advised him that I thought I had probably been drinking too much alcohol over the last few years and I was worried about my liver. We did bloodwork and an ultrasound and both were fine. Fast forward a few months, same issues, bloodwork had elevated AST and ALT levels, ultrasound was fine, a week later the enzyme levels had normalized. The PCP was unconcerned, but I sought out the opinion of a hepatologist, who also wasn't concerned. Nevertheless, I didn't drink alcohol for 1 year, which got me to 4 days ago. I went out with some friends for some drinks for first time in year, had more than I should and got sick. I have had mild abdominal discomfort in the upper right quadrant for the last 4 days. I have an appointment with a gastroenterologist next week, but was wondering in the interim if you thought this discomfort was (or could be) related to the liver after this one night of drinking after one year? Any thoughts would be appreciated.
Posted Thu, 15 Nov 2012 in Abdominal Pain
Answered by Dr. Ajit Naniksingh Kukreja 8 hours later
Thanks for posting your query
Considering the fact that you had elevated LFT earlier it is better you avoid alcohol
Alcohol liver disease is an ongoing chronic process , if there is no damage to parenchyma you are lucky and stop alcohol
Regarding the discomfort it could be acute gastritis and or alcoholic hepatitis
Go for a fresh liver function test
In the mean time take a rabeprazole capsule twice a day
Hope this helps
Do write back in case of doubts
Wishing you a healthy life ahead
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor